Wyoming, 2018

Hail in Wyoming, July 26, 2018

July 26, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed north of Newcastle and moved east into South Dakota. The storm produced large hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed north of Newcastle and moved east into South Dakota. The storm produced large hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 4:18 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 4:18 PM MST, 3 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT Thu Jul 26 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 114 PM MDT Thu Jul 26 2018

Water vapor shows west northwest flow aloft extending from the
Pac NW through the Northern Plains. Embedded short wave that
brought this morning's convection is now pushing through central
SD. Next upstream wave is noted just east of the Rockies, aiding
in convective initiation over the Bighorns. Even stronger upper
wave is digging across southern BC/Alberta. At the surface, high
pressure covers the Dakotas with lee trof from central WY through
eastern CO.

Convection will develop from northeast WY into southwest SD this
afternoon and evening with approaching short wave. CAMS
suggesting a few stronger storms this afternoon/early evening in
that area, which is supported by MLCAPE up to 1500J/kg and
effective bulk shear up to 50kts. CAMS show another round of
storms crossing that same general area late this evening and
overnight.

The more robust wave (currently over southern BC/Alberta) will
arrive on Friday. Severe parameters are expected to be better for
more widespread storms across our area, but there is some question
as to the timing of this wave. If the wave arrives earlier in the
day, which some models suggest, then the overall severe threat
will be limited. However, if it arrives later in the day and
allows more surface heating, there will be more instability and
a better risk for more widespread severe storms. If the latter
scenario plays out, the better corridor for severe storms will be
from northeast WY through southwest SD. Current thinking is that
the upper wave will arrive a bit too early, thus reducing the
overall severe threat.

Disturbed northwest flow aloft will lead to daily chances for
storms through the weekend, along with cooler than average temps.
Upper ridge then amplifies through the Northern Rockies early next
for drier and warmer weather. A more unsettled pattern may develop
mid/late week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 511 PM MDT Thu Jul 26 2018

Showers/thunderstorms will track acrs northeastern WY/southwestern
SD this evening with local MVFR/IFR around the storms. Chances of
storms increase early Fri and continue through the day as staionary
front remains along front range of WY and easterly winds bring
moisture to the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...55
Hazardous weather outlook, Jul 26, 4:40 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
540 AM MDT Thu Jul 26 2018

SDZ012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-271145-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
540 AM MDT Thu Jul 26 2018 /640 AM CDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop later today into tonight. Widespread
severe weather is not expected...but a strong to severe
thunderstorm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Strong to severe storms
will be possible at times, especially on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-271145-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-
540 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 26, 4:00 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT THU JUL 26 2018

SDZ028-029-WYZ057-058-262330-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
500 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN
PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Moon, or 6 miles northeast of Newcastle, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moon, Bear Mountain Lookout, Medicine Mountain and Jewel Cave
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4387 10420 4400 10414 4393 10365 4368 10378
TIME...MOT...LOC 2300Z 290DEG 23KT 4391 10409

Calderon
Special weather statement, Jul 26, 6:18 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
718 PM MDT THU JUL 26 2018

WYZ057-058-270200-
Weston WY-Wyoming Black Hills WY-
718 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WESTON COUNTY UNTIL
800 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Osage, or 19 miles northwest of Newcastle, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4404 10466 4412 10452 4390 10418 4376 10444
TIME...MOT...LOC 0118Z 321DEG 17KT 4402 10451

Calderon
Local storm report, Jul 26, 7:14 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             13 WSW DOWNTOWN NEWCAST 43.78N 104.44W
07/26/2018  E1.00 INCH       WESTON             WY   PUBLIC

&&

ME
Special weather statement, Jul 26, 7:31 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
831 PM MDT THU JUL 26 2018

SDZ028-029-WYZ057-058-270315-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
831 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WEST
CENTRAL PENNINGTON AND NORTHEASTERN WESTON COUNTIES UNTIL 915 PM
MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Osage, or 12 miles northwest of Newcastle, moving east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newcastle, Osage, Moon, Deerfield, Deerfield Reservoir, Bear Mountain
Lookout, Medicine Mountain, Redbank Spring Campground and Jewel Cave
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4393 10448 4410 10440 4402 10365 4369 10381
TIME...MOT...LOC 0230Z 288DEG 31KT 4400 10434

Calderon

The radar

The Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 26, 7:50 PM MST
Where
Weston County, 7.52 mi SSW of Four Corners
Measured
1.75 in hail
Reported by
Public
Coordinates
43.980, -104.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765877.